Open Access
Translator Disclaimer
2021 Normal approximation and confidence region of singular subspaces
Dong Xia
Author Affiliations +
Electron. J. Statist. 15(2): 3798-3851 (2021). DOI: 10.1214/21-EJS1876

Abstract

This paper is on the normal approximation of singular subspaces when the noise matrix has i.i.d. entries. Our contributions are three-fold. First, we derive an explicit representation formula of the empirical spectral projectors. The formula is neat and holds for deterministic matrix perturbations. Second, we calculate the expected projection distance between the empirical singular subspaces and true singular subspaces. Our method allows obtaining arbitrary k-th order approximation of the expected projection distance. Third, we prove the non-asymptotical normal approximation of the projection distance with different levels of bias corrections. By the log(d1+d2)-th order bias corrections, the asymptotical normality holds under optimal signal-to-noise ratio (SNR) condition where d1 and d2 denote the matrix sizes. In addition, it shows that higher order approximations are unnecessary when |d1d2|=O((d1+d2)12). Finally, we provide comprehensive simulation results to merit our theoretic discoveries.

Unlike the existing results, our approach is non-asymptotical and the convergence rates are established. Our method allows the rank r to diverge as fast as o((d1+d2)13). Moreover, our method requires no eigen-gap condition (except the SNR) and no constraints between d1 and d2.

Funding Statement

This research is supported partially by Hong Kong RGC Grant ECS 26302019 and GRF 16303320.

Acknowledgments

The author would like to thank Yik-Man Chiang for the insightful recommendations on applying the Residue theorem, Jeff Yao for the encouragements on improving the former results, and an anonymous referee for pointing out the reference Kato (2013).

Citation

Download Citation

Dong Xia. "Normal approximation and confidence region of singular subspaces." Electron. J. Statist. 15 (2) 3798 - 3851, 2021. https://doi.org/10.1214/21-EJS1876

Information

Received: 1 November 2020; Published: 2021
First available in Project Euclid: 29 July 2021

Digital Object Identifier: 10.1214/21-EJS1876

Subjects:
Primary: 62H10 , 62H25
Secondary: 62G20

Keywords: Normal approximation , projection distance , Random matrix theory , Singular value decomposition , spectral perturbation

JOURNAL ARTICLE
54 PAGES


SHARE
Vol.15 • No. 2 • 2021
Back to Top